Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 9, 2009, 8:00 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2009, 8:00 PM HST (06:00 UTC)
- Expired
- Mar 9, 2009, 11:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278 WGHW50 PHFO 100600 FFWHFO HIC003-100900- /O.NEW.PHFO.FF.W.0008.090310T0600Z-090310T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 800 PM HST MON MAR 9 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1100 PM HST * AT 752 PM HST...RADAR SHOWED A PERSISTENT AREA OF HEAVY RAIN FROM KANEOHE TO KAILUA...EXTENDING SOUTHWARD ACROSS THE HIGHER TERRAIN OF THE KOOLAU RANGE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RAIN GAGES IN ST STEPHENS AND MAUNAWILI HAVE REPORTED RAINFALL RATES OF TWO TO THREE INCHES PER HOUR FOR THE PAST HOUR. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANEOHE AND KAILUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2140 15785 2147 15777 2137 15769 2128 15775 $$ BRAVENDER
2 follow-up statements
152 WGHW70 PHFO 100721 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 921 PM HST MON MAR 9 2009 HIC003-100900- /O.CON.PHFO.FF.W.0008.000000T0000Z-090310T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 921 PM HST MON MAR 9 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1100 PM HST... WEATHER RADAR AND RAIN GAGES INDICATE THAT SHOWERS HAVE DIMINISHED IN INTENSITY. HOWEVER...RUNOFF FROM THE EARLIER HEAVY RAIN WILL CONTINUE AND CONDITIONS REMAIN DANGEROUS. THE AUTOMATED RAIN GAGE AT ST STEPHENS RECEIVED 3.63 INCHES OF RAIN BETWEEN 645 PM AND 815 PM HST. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KANEOHE AND KAILUA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2140 15785 2147 15777 2137 15769 2128 15775 $$ BRAVENDER
659 WGHW70 PHFO 100853 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1053 PM HST MON MAR 9 2009 HIC003-100901- /O.EXP.PHFO.FF.W.0008.000000T0000Z-090310T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 1053 PM HST MON MAR 9 2009 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. STREAMS WILL REMAIN ELEVATED FOR SEVERAL HOURS AS RUNOFF CONTINUES. LAT...LON 2140 15785 2147 15777 2137 15769 2128 15775 $$ BRAVENDER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 4:00 PM HST, 4 hours earlier.
Area forecast discussion, Mar 9, 4:00 PM HST, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST MON MAR 9 2009 .SYNOPSIS... AN UPPER LEVEL TROUGH JUST NORTH OF KAUAI WILL MAINTAIN UNSETTLED WEATHER ACROSS THE MAIN HAWAIIAN ISLANDS DURING THE FIRST HALF OF THE WEEK. THIS FEATURE IS EXPECTED TO DRIFT EASTWARD AND CLEAR THE ISLANDS BY WEDNESDAY NIGHT. A COLD FRONT IS EXPECTED TO MOVE DOWN THE ISLAND CHAIN FROM THE NORTH THURSDAY AND FRIDAY ACCOMPANIED BY SOME SHOWERS. && .DISCUSSION... AN UPPER LEVEL TROUGH IS THE PRIMARY WEATHER FEATURE CURRENTLY AFFECTING THE ISLANDS WEATHER. THE ATMOSPHERE IS RATHER MOIST AND UNSTABLE SO THE THREAT OF LOCALLY HEAVY SHOWERS REMAINS ESPECIALLY OVER THE CENTRAL AND EASTERN HALF OF THE STATE. A SURFACE TROUGH IS LOCATED JUST EAST OF OAHU. THIS HAS CAUSED RATHER BREEZY NORTHEAST WINDS OVER OAHU AND THE ADJACENT WATERS. THIS SURFACE TROUGH IS EXPECTED TO GRADUALLY FILL IN OVER THE NEXT DAY OR SO. THE UPPER TROUGH IS EXPECTED TO LINGER IN THE VICINITY OF THE ISLANDS INTO THE MIDDLE OF THE WEEK SO LOCALLY HEAVY SHOWERS MAY STICK AROUND TILL THEN. THE TROUGH IS EXPECTED TO DRIFT EAST OF THE STATE AROUND MID WEEK WITH THE THREAT OF HEAVY SHOWERS DIMINISHING. MODELS ARE IN GOOD AGREEMENT WITH A COLD FRONT DROPPING DOWN ACROSS THE ISLANDS FROM THE NORTH. MODEL TIMING HAS THE FRONT REACHING KAUAI THURSDAY MORNING. THE FRONT IS FORECAST TO MOVE STEADILY SOUTHWARD REACHING THE BIG ISLAND THURSDAY NIGHT OR FRIDAY MORNING. HEAVY RAINFALL IS NOT EXPECTED WITH THIS FRONT. WINDS WILL TURN NORTHERLY BEHIND THE FRONT AND TEMPERATURES SHOULD BE A LITTLE COOLER. THE FRONTS PARENT LOW IS EXPECTED TO REMAIN NORTH OF THE STATE BUT A SECOND FRONTAL BAND ROTATING AROUND THE LOW MAY MOVE INTO THE ISLANDS AROUND SUNDAY WITH ANOTHER ROUND OF SHOWERS POSSIBLE. && .MARINE... THE CURRENT NORTHWEST SWELL IS RUNNING HIGHER AT THE BUOYS THAN WHAT WAVEWATCH GUIDANCE HAS. A HIGH SURF IS IN EFFECT THROUGH TOMORROW FOR NORTH AND WEST FACING SHORES OF KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST TUESDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS. SMALL CRAFT ADVISORY UNTIL 6 AM HST TUESDAY FOR KAIWI CHANNEL- MAUI COUNTY WINDWARD WATERS. && BURKE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 7:15 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 9, 10:18 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.